MinervaBMJ 2009; 339 doi: https://doi.org/10.1136/bmj.b3414 (Published 25 August 2009) Cite this as: BMJ 2009;339:b3414
All rapid responses
In response to Minerva from the August 29th issue, we believe the
image to demonstrate psoriasis rather than drug induced hyperpigmentation.
The authors have suggested the increasing pigmentation to be
secondary to antiretroviral therapy. However, as can be seen in the
image, the areas of hyperpigmentation are over pressure areas such as the
joints and the extensor hallicus longus tendons. Pigmentation due to a
drug aetiology would appear as a more generalised pattern of increased
Psoriasis in Afro Caribbean and racially pigmented skin can present
like this when koebnerisation is demonstrated over areas of fiction which
we believe to be the case in this image.
These changes are seen in one in a hundred normal individuals with
pigmented skin. Psoriasis when it affects the hands and feet shows a
predilection for pressure areas, over the joints (psoriatic knuckle pads),
and at areas of friction, over the dorsum of the toes and over prominent
Although there is no clinical doubt that this is psoriasis, a biopsy
would have shown features compatible with psoriasis rather than pigmentary
incontinence that would be seen in a drug reaction. Therefore this image
in Minerva shows features of psoriasis rather than a drug reaction.
Competing interests: No competing interests